Author Affiliations: Retina Division, Department of Ophthalmology, Faculty of Medicine, Chiang Mai University, Chiang Mai, Thailand (Dr Chaikitmongkol); and Retina Division, Wilmer Eye Institute, Johns Hopkins University School of Medicine, Baltimore, Maryland (Drs Chaikitmongkol and Bressler).
A 66-year-old African American man visited in February 2005 with symptoms of blurry vision in the right eye. Visual acuity measured 20/20 OD and 20/16 OS. Ophthalmoscopic examination showed multifocal serosanguineous pigment epithelial detachments in the subfoveal and extrafoveal regions of his right macula; the left fundus showed multiple large drusen without any sign of CNV. Fluorescein angiography revealed multifocal areas of occult CNV in the right eye, consistent with a polypoidal pattern of CNV (although no indocyanine green angiographic images were obtained). The area of extrafoveal CNV was treated with laser photocoagulation and the area of subfoveal CNV was observed, as no definite treatment was available for the subfoveal CNV at that time (Figure 1A). Sixteen months later (June 2006), visual acuity gradually decreased to 20/50 OD. Fluorescein angiography showed growth of the subfoveal CNV (Figure 1B). One dose of intravitreal bevacizumab (1.25 mg/0.05 mL) was given with a slight decrease in angiographic leakage but no change in visual acuity. By August 2006, the treatment was switched to monthly intravitreal ranibizumab (0.5 mg/0.05 mL) injection. From August 2006 to May 2012, the patient received ranibizumab injections every 4 to 8 weeks for a total of 48 doses and had gradual visual acuity loss and gradual growth of the CNV. In addition, from June 2009 to January 2010, injections were combined with verteporfin (Visudyne) photodynamic therapy every 3 months for 3 times. Through 70 months, visual acuity decreased from 20/50 to 20/125 (Figure 1C-E), while optical coherence tomography (OCT) showed persistent cystoid macular edema overlying the CNV tissue. The patient was advised to continue anti-VEGF injections, ideally monthly, despite the gradual decrease in visual acuity because documentation of new growth of CNV occurred with recognition of decreased visual acuity each time treatment was withheld when the visual acuity and findings on clinical, OCT, and angiographic images appeared stable (Figure 1F).
Figure 1. Choroidal neovascularization. A, Choroidal neovascularization (arrowhead) and lasered area (arrow) in June 2005. B, Choroidal neovascularization growth, with bevacizumab initiated in 2006. C, Choroidal neovascularization growth (arrow), with ranibizumab administered in 2008. D, Before adding photodynamic therapy in 2010. E, After adding photodynamic therapy in 2010. F, Choroidal neovascularization growth (arrow) following brief observation in 2011.
In July 2012, visual acuity remained 20/125 and OCT showed prominent intraretinal cystoid abnormalities with subfoveal fluid; the macular thickness had increased to 797 μm despite continued monthly intravitreal ranibizumab injections (Figure 2A and B). The patient then received 1 intravitreal injection of aflibercept (2 mg/0.05 mL). In August 2012 at the 4-week follow-up visit, visual acuity remained 20/125 and the patient noticed no change in his vision. Fluorescein angiography revealed decreased staining and leakage of the lesion (Figure 2C) and OCT showed dramatic resolution of intraretinal and subretinal fluid, with macular thickness decreasing from 797 to 320 μm (Figure 2D). Only a few cystoid abnormalities overlying the fibrovascular tissue were seen, with marked attenuation of the outer retinal tissue apparent and prominent subfoveal scar. Outer retinal tubular formation, a round hyporeflective space with hyperreflective borders in the outer nuclear layer on B-scan OCT, suggestive of degenerating photoreceptors,4 also was noted (Figure 2D). A second dose of intravitreal aflibercept was administered at this visit because of the improvement and to treat the residual thickening. Four weeks after the second injection, visual acuity remained 20/125 and OCT showed even smaller intraretinal cystoid abnormalities, with macular thickness decreasing to 258 μm.
Figure 2. In July 2012, fluorescein leakage (A) and macular edema (B) persisted after 48 ranibizumab injections. In August 2012, 4 weeks after intravitreal injection of aflibercept, the fluorescein leakage dramatically decreased (C) and the macular edema dramatically decreased, scar (arrow) persisted, and outer retinal tubulation (arrowhead) was noted (D).
Despite monthly administration of intravitreal anti-VEGF agents, a minority of patients still have sudden or gradual visual acuity loss with poor anatomical response to the monthly anti-VEGF treatments. The recent US Food and Drug Administration approval of aflibercept allows evaluation to determine whether this drug might cause a response in cases with persistent leakage from CNV or retinal vascular disease following monthly administration of bevacizumab or ranibizumab for years. This case dramatically demonstrates the ability of such a switch to promptly resolve this leakage, albeit in the absence of any short-term visual acuity improvement, presumably because of outer retinal atrophy and scar. Further follow-up of similar cases seems warranted. In addition, whether similar but earlier intervention with aflibercept might avoid visual acuity loss earlier in the disease and whether cases initially unresponsive to aflibercept might show similar responses when switching to another anti-VEGF medication such as ranibizumab will require additional study.
Correspondence: Dr Bressler, Retina Division, Wilmer Eye Institute, Johns Hopkins University School of Medicine, 600 N Wolfe St, Maumenee 752, Baltimore, MD 21287 (firstname.lastname@example.org).
Conflict of Interest Disclosures: Dr Bressler receives grant support from Abbott Medical Optics, Allergan USA, Bausch & Lomb, Bristol-Meyers Squibb, Carl Zeiss Meditec, ForSight Labs, Genentech, Genzyme, Lumenis, Notal Vision, Novartis Pharma, Optovue, Pfizer, Quark Biotech, and Regeneron Pharmaceuticals.
Funding/Support: This work was supported by unrestricted research gifts to the Retina Division, Wilmer Eye Institute, Johns Hopkins University and the James P. Gills Professorship (Dr Bressler) and to the Department of Ophthalmology, Faculty of Medicine, Chiang Mai University (Dr Chaikitmongkol).
Role of the Sponsors: The sponsors had no role in the design and conduct of the study; collection, analysis, and interpretation of the data; or preparation, review, or approval of the manuscript.
Thank you for submitting a comment on this article. It will be reviewed by JAMA Ophthalmology editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 3
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.